South Carolina, 2016

Flood and Hail in South Carolina, May 2, 2016

May 2, 2016 · NWS CAE · 11 events in 4 counties and zones

Strong to severe thunderstorms developed ahead of an approaching|cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong to severe thunderstorms developed ahead of an approaching|cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 1:52 PM EST, 58 minutes earlier.

Area forecast discussion, May 2, 1:52 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
252 PM EDT MON MAY 2 2016

.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA
THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL
BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL
OCCUR BEHIND THE FRONT WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON WITH MLCAPE
VALUES REACHING 2000 J/KG IN SOME LOCATIONS WITH MUCAPE AS HIGH AS
3000 J/KG AS SURFACE TEMPS CLIMB INTO THE MID AND UPPER 80S.
REGIONAL RADAR SHOWING QUITE A BIT OF CONVECTION HAS DEVELOPED
ACROSS THE PIEDMONT AND WESTERN MIDLANDS AND INTO THE CSRA AS NEW
STORMS FIRE NEAR THE COLUMBIA METRO AREA. EXPECT STORMS TO
CONTINUE TO DEVELOP ACROSS THE FORECAST AREA AND BEGIN TO MERGE
OVER THE EASTERN MIDLANDS BY LATE AFTERNOON EARLY EVENING AS
STORMS DEVELOP ON THE INLAND MOVING SEA BREEZE. CERTAINLY A
POSSIBILITY OF A FEW PULSE SEVERE STORMS WITH STRONG INSTABILITY
DESPITE WEAKLY SHEARED ENVIRONMENT. UPPER FLOW SUPPORTIVE OF
TRAINING STORMS WHICH COULD POSE A FLOODING THREAT WITH TIME AND
WILL NEED TO BE MONITORED.

CONVECTION LIKELY TO CARRY INTO THE EVENING AND OVERNIGHT HOURS
WITH INSTABILITY STILL PRESENT AND UPPER FORCING ARRIVING AS
SHORTWAVE ENERGY CROSSES THE APPALACHIANS AND BULK SHEAR VALUES
INCREASE TO 30-40 KNOTS ACROSS THE UPSTATE AND NORTHERN PORTION OF
THE FORECAST AREA. SPC HAS THE AREA OUTLOOKED IN A SLIGHT RISK
FAR NORTHERN MIDLANDS SURROUNDED BY A LARGER MARGINAL RISK.

OVERNIGHT LOWS TONIGHT WILL BE LIMITED BY THE CONVECTIVE DEBRIS
CLOUDS AND PRECIPITATION WITH LOWS IN THE MID TO UPPER 60S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DIGGING UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO
THE CENTRAL PLAINS. THIS FEATURE WILL DIG SOUTH AND EASTWARD AS
IT MOVES APPROACHES THE AREA BY WEDNESDAY. AT THE SURFACE...A COLD
FRONT WILL APPROACH FROM THE WEST ON TUESDAY. THE FRONT WILL
GRADUALLY PUSH ACROSS THE AREA TUESDAY NIGHT AND OFF THE COAST BY
WEDNESDAY. A REINFORCING COLD FRONT ASSOCIATED WITH STRONGER UPPER
LEVEL CLOSED LOW WILL PASS ACROSS THE AREA WEDNESDAY NIGHT. THE
BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM PERIOD WILL
CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT TUESDAY THROUGH
TUESDAY NIGHT. CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE
AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND
THUNDERSTORMS. HOWEVER...COVERAGE MAY BE LIMITED AS ALL OF THE
MODELS INDICATE THAT THE DEEPEST MOISTURE WILL BEGIN TO MOVE
NORTHEAST OF THE CWA EARLY TUESDAY. THE GUIDANCE CONSENSUS
SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING
UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO
TUESDAY NIGHT. THIS WILL INCREASE THE CHANCES FOR THE POSSIBILITY
OF SOME HAIL WITH THE STRONGER STORMS. BOTH THE NAM/GFS SHOW
TOTALS VALUES IN THE MID/UPPER 40S/NEAR 50 TUESDAY. THE STRONGER
THUNDERSTORMS COULD PRODUCED DAMAGING WIND AND HAIL. BELIEVE THESE
STORMS WILL BE WIDELY SCATTERED BUT POTENTIAL EXIST. GUIDANCE POPS
HAVE BEEN RATHER CONSISTENT FOR CHANCE/HIGH CHANCE POPS ON TUESDAY
WITH LOWER POPS FOR TUESDAY NIGHT WITH A CONTINUAL DECLINE INTO
WEDNESDAY/WED NIGHT. TEMPERATURES ALSO HAVE BEEN CONSISTENT OVER
THE PAST SEVERAL MODEL RUNS AND HAVE STAYED WITH CONSENSUS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS/ECMWF ARE IN GENERAL AGREEMENT THAT AN UNUSUALLY STRONG
UPPER LEVEL CLOSED LOW WILL DIVE SOUTHEASTWARD OVER THE
CAROLINAS/VIRGINIA THURSDAY AND FRIDAY. THE CLOSED LOW WILL
CONTINUE TO MOVE EAST/NORTHEAST OFF THE MID-ATLANTIC COAST BY THE
WEEKEND. THIS WILL SUPPORT A CHANCE OF A SHOWER/ISOLATED
THUNDERSTORM ALONG THE NC/SC BORDER. MODELS DO DIFFER ON HOW FAR
SOUTHWARD CLOSED LOW WILL PROGRESS. VERY COLD AIR ALOFT WITH H5
TEMPERATURES RANGING FROM -20 C TO -25 C COULD HELP SUPPORT LOW-
TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY. THIS
COULD BE A FACTOR FRIDAY...JUST DEPENDS ON SPEED AND POSITION OF
CLOSED LOW. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES
MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING
SATURDAY THEN RISING TO AT/ABOVE NORMAL BY SUNDAY/MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION DEVELOPING IN A DESTABILIZING ATMOSPHERE WILL IMPACT
AGS/DNL/CAE/CUB WITH AT LEAST SOME VICINITY THUNDER AND POSSIBLE
MVFR RESTRICTIONS. STORMS LIKELY TO CONTINUE INTO THE EVENING AND
OVERNIGHT HOURS WITH A POSSIBLE LINE OF SHOWERS/STORMS MOVING
ACROSS THE REGION 04Z-08Z ASSOCIATED WITH AN APPROACHING FRONT AND
UPPER LEVEL DISTURBANCE. UNCERTAINTY REGARDING POSSIBLE MVFR CIGS
DEVELOPING LATE TONIGHT AT CAE/CUB BUT INCLUDING A BRIEF PERIOD AT
OGB/AGS/DNL. WINDS GENERALLY SOUTHERLY 10 TO 15 KNOTS THROUGH
SUNSET THEN DIMINISHING LESS THAN 10 KNOTS OVERNIGHT. WINDS PICK
UP FROM THE SOUTHWEST AROUND 15 KNOTS WITH GUSTS TO 20 KNOTS AFTER
15Z.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS POSSIBLE WEDNESDAY
MORNING AS THE LOW LEVEL MOISTURE REMAINS OVER THE AREA.
ALSO...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR
CONDITIONS TUESDAY AFTERNOON/EVENING. CONDITIONS SHOULD IMPROVE
FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, May 2, 1:48 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
248 AM EDT MON MAY 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
248 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING
WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 1:14 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT MON MAY 2 2016

SCZ025-026-030-021915-
SALUDA-EDGEFIELD-AIKEN-
214 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...CENTRAL
EDGEFIELD AND NORTHWESTERN AIKEN COUNTIES...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER EDGEFIELD...OR 18 MILES
NORTH OF BELVEDERE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...BELVEDERE...EDGEFIELD...SALUDA...JOHNSTON...RIDGE SPRING...
MONETTA...TRENTON...WARD AND MURPHYS ESTATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3354 8197 3387 8206 3404 8164 3367 8150
TIME...MOT...LOC 1814Z 256DEG 19KT 3380 8196
Special weather statement, May 2, 1:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT MON MAY 2 2016

SCZ015-021845-
LANCASTER-
218 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 9 MILES
EAST OF ROCK HILL...MOVING EAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAXHAW AND MARVIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3493 8078 3485 8079 3484 8080 3482 8090
      3484 8087 3486 8088 3490 8088 3492 8086
      3496 8087 3498 8089 3500 8083
TIME...MOT...LOC 1818Z 256DEG 18KT 3489 8087
Special weather statement, May 2, 1:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT MON MAY 2 2016

SCZ027-028-021930-
LEXINGTON-RICHLAND-
249 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL
LEXINGTON COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE...
SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND SEVEN OAKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076
TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117

The radar

The Columbia radar (KCAE), 43 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
May 2, 2:50 PM EST
Where
Fairfield County, 0.9 mi NW of Ridgeway
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -80.960

Reported trees down along Old Highway 21 in Ridgeway.

Hail, Fairfield

When
May 2, 2:53 PM EST
Where
Fairfield County, 1.21 mi SE of Bucklick
Measured
1 in hail
Reported by
Public
Coordinates
34.439, -80.884

Public reported quarter size hail at Suttons Landing on the northern end of Lake Wateree.

Thunderstorm Wind, Lancaster

When
May 2, 3:34 PM EST
Where
Lancaster County, 0.89 mi NW of Lancaster
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.730, -80.780

Reported multiple trees down in Lancaster. Some along Woodland Drive and other locations around Lancaster.

Hail, Lancaster

When
May 2, 3:38 PM EST
Where
Lancaster County, 0.89 mi SE of Lingles Xrds
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.740, -80.610

Reported penny size hail east of Lancaster.

Thunderstorm Wind, Lancaster

When
May 2, 3:42 PM EST
Where
Lancaster County, 0.29 mi SSE of Lingles Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
34.746, -80.617

Public reported via social media 2 to 3 trees down along Smokey Starnes Road.

Flood, Lancaster

When
May 2, 3:45 PM EST
Where
Lancaster County, 1.33 mi ESE of Camp Creek to 1.5 mi ESE of Camp Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
34.740, -80.660

Reported water covering Highway 9 east of Lancaster.

Heavy Rain, Aiken

When
May 2, 7:30 PM EST
Where
Aiken County, 2.62 mi NE of White Pond
Reported by
CoCoRaHS
Coordinates
33.459, -81.451

CoCoRaHS Observer reported 1.55 inches of rainfall in the past 90 minutes.

Hail, Edgefield

When
May 2, 8:20 PM EST
Where
Edgefield County, 5.05 mi ESE of Morgana
Measured
0.88 in hail
Reported by
Public
Coordinates
33.550, -82.000

Several reports of dime to nickel size hail.

Thunderstorm Wind, Edgefield

When
May 2, 10:21 PM EST
Where
Edgefield County, 2.99 mi WSW of Supreme
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.799, -81.975

Highway Department reported trees down along Walker Road.

Thunderstorm Wind, Edgefield

When
May 2, 10:31 PM EST
Where
Edgefield County, 3.3 mi E of Supreme
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.821, -81.873

Highway Department reported trees down on Pine Knoll Lane.

Thunderstorm Wind, Edgefield

When
May 2, 10:37 PM EST
Where
Edgefield County, 0.93 mi S of Johnston
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.817, -81.777

Highway Department reported trees down on Waterworks Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631889, 631882, 631891, 631888, 631885, 631887, 631886, 631893, 631879, 631880, 631881.